Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 7:59 AM CDT for Stafford County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 7:59 AM CDT (12:59 UTC)
- Expired
- May 29, 2001, 8:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 291259 SVRDDC KSC185-291345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 759 AM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STAFFORD COUNTY IN KANSAS * UNTIL 845 AM CDT * AT 759 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF DILLWYN...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED HUDSON AT 815 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR LAT...LON 3814 9890 3793 9891 3800 9849 3825 9852 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:58 AM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 29, 2:58 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 AM CDT TUE MAY 29 2001 FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT. SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S. TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST. ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE WITH PREVIOUS FORECAST OF 30 TO 40 POPS. EXTENDED DISCUSSION... UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA. WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH DECREASING CLOUDS. NO OTHER CHANGES PLANNED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 076/057 069/052 076 773 GCK 076/057 069/051 076 773 EHA 075/053 069/050 078 743 LBL 076/055 069/051 078 743 HYS 076/055 068/049 075 894 P28 079/064 074/055 077 784 .DDC...NONE. KRUSE/RB
In the hours before
Special weather statement, May 29, 3:20 AM CDT, 4 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT TUE MAY 29 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND HIGH WINDS. ONE CLUSTER WILL MOVE ACROSS THE AREA FROM THE TEXAS PANHANDLE THIS MORNING WHILE MORE THUNDERSTORMS ARE FORECAST TO REDEVELOP IN THE AFTERNOON AS A STRONG UPPER DISTURBANCE MOVES INTO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE INTO THE EVENING AND EXIT THE AREA FROM WEST TO EAST LATER TONIGHT. THERE ALSO MAY BE AREAS OF HEAVY RAINFALL WITH THESE CLUSTERS OF STORMS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:16 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 59 min |
| May 29, 4:29 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 4:53 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 67 min |
| May 29, 5:54 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 66 min |
| May 29, 6:52 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| May 29, 1:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 27 min |
| May 29, 1:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 26 min |
| May 29, 1:59 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 29, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 29, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 52 min |
| May 29, 3:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 30 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| May 29, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 42 min |
| May 29, 4:55 PM CDT | Flash Flood Warning | DDC | Finney, Kearny | 3 hr |
| May 29, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| May 29, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 43 min |
| May 29, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 41 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 47 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| May 29, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 39 min |
| May 29, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 55 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 55 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 55 min |
| May 29, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.